Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 182, NWS Raleigh, NC

August 16, 2000Edgecombe County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 16, 2000, 9:49 PM EDT for Edgecombe County, Nash County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 16, 2000, 9:49 PM EDT (01:49 UTC)
Expired
Aug 16, 2000, 10:30 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Edgecombe County, NC, Nash County, NC

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:55 PM EDTThunderstorm Wind 60 MDortches, NCA wind gust of 60 mph was measured in Dortches
Aug 16, 10:05 PM EDTHail 0.75Rocky Mt, NCDime size hail fell in Rocky Mount

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 170152
SVRRDU
NCC065-127-170230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
949 PM EDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGECOMBE COUNTY IN NORTH CAROLINA
  EASTERN NASH COUNTY IN NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ROCKY MOUNT...MOVING 
SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   
  ROCKY MOUNT AT 1000 PM EDT
  TARBORO AT 1010 PM EDT
   
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREWPARE 
FOR DAMAGING WIND GUSTS TO 60 MPH AND POSSIBLY DIME SIZE HAIL.  
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3596 7710 3607 7791 3596 7808 3572 7719

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 16, 9:45 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT WED AUG 16 2000

WATER VAPOR IMAGERY INDICATING THAT STRONG SUBSIDENCE... ALSO SEEN
IN 00 UTC RAOBS... HAS MOVED INTO THE AREA. THIS WILL MEAN THAT
FORCING FOR CONVECTION IN THIS FORECAST REGION WILL COME ALONG THE
AUGUST COLD FRONT. THE FRONT IS CURRENTLY LOCATED FROM JUST SOUTH OF
ROANOKE RAPIDS (RZZ) TO CLAYTON TO JUST EAST OF CHARLOTTE (CLT).
FRONT SHOULD LOSE MUCH OF THE ABILITY TO PROVIDE LIFT WITH LOSS OF
DAYTIME HEATING... THIS SHOULD CONTINUE FOR A FEW HOURS ANYWAY. THUS
WILL WORD ZONES TO INCLUDE SHOWERS ENDING AROUND MIDNIGHT IN THE
SOUTHEAST AND CENTRAL AREAS. TEMPERATURES LOOK GOOD SO FAR.
DEWPOINTS REALLY DROP OFF AS YOU MOVE FROM CENTRAL NC INTO WESTERN
VIRGINIA.

.RAH...NONE.

CLINE

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:30 PM EDTSevere Thunderstorm WarningRAHSampson30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.